Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 63, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 15, 2024, 6:18 PM EDT for Plymouth County, Massachusetts. It was in force for 21 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2024, 6:18 PM EDT (22:18 UTC)
- Expired
- Jul 15, 2024, 6:39 PM EDT
- In force
- 21 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Plymouth County, MA
The radar
The Boston radar (KBOX), 41 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 6:20 PM EDT | TSTM WND DMG | 1 Wnw Cohasset, MA | In Cohasset, a tree was down on wires on North Main St. On Hull St there was a tree down. A tree was down on Black Rock Rd and Sawyer St. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 10.3 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -137 J/kg
- Mixed-layer LCL
- 1756 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
278 WUUS51 KBOX 152218 SVRBOX MAC023-152315- /O.NEW.KBOX.SV.W.0063.240715T2218Z-240715T2315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Boston/Norton MA 618 PM EDT Mon Jul 15 2024 The National Weather Service in Boston/Norton has issued a * Severe Thunderstorm Warning for... Northern Plymouth County in southeastern Massachusetts... * Until 715 PM EDT. * At 617 PM EDT, a severe thunderstorm was located over Hull and Hingham, moving northeast at 15 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to trees and power lines. * Locations impacted include... Hingham, Hull, and Cohasset. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4228 7079 4222 7083 4222 7092 4229 7088 TIME...MOT...LOC 2217Z 212DEG 14KT 4226 7086 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ JWD
1 follow-up statement
698 WWUS51 KBOX 152239 SVSBOX Severe Weather Statement National Weather Service Boston/Norton MA 639 PM EDT Mon Jul 15 2024 MAC023-152247- /O.CAN.KBOX.SV.W.0063.000000T0000Z-240715T2315Z/ Plymouth MA- 639 PM EDT Mon Jul 15 2024 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PLYMOUTH COUNTY IS CANCELLED... The storm which prompted the warning has moved offshore. Therefore, the warning has been cancelled. However, the storms were still producing frequent lightning. Wait at least 30 minutes after the last thunder is heaard to resume outdoor activities. && LAT...LON 4228 7079 4222 7083 4222 7092 4229 7088 TIME...MOT...LOC 2235Z 212DEG 14KT 4220 7091 $$ JWD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 4:01 PM EDT, 2 hours 17 minutes earlier.
Area forecast discussion, Jul 15, 4:01 PM EDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
401 PM EDT Mon Jul 15 2024
.SYNOPSIS...
Dangerous heat and humidity will continue through Wednesday with
little nighttime relief expected. Scattered showers and
thunderstorms will decrease in coverage tonight, but another
risk for thunderstorms are expected both tomorrow and on
Wednesday. A cold frontal passage late Wednesday into Thursday
will give way to a much more comfortable airmass to end this
work week.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
400 PM Update:
West to east broken line of showers and thunderstorms has
developed along or near the Massachusetts Turnpke eastward to
northeast of Boston. A subset of these storms have beecome
strong, especially along the Worcester to Springfield area and
are also re- developing over the same general locations. These
storms are developing in a weakly-sheared setting but one with
high mixed-layer CAPE values around 2000 J/kg per SPC's
mesoanalysis. These storms are capable of producing copious
amounts of rainfall in a short period of time given their
tendency to move across the same general areas, and the
strongest of cells could be capable of localized straight line
wind damage from water-loaded downrushes of wind. Additional
storms are possible into northern CT as activity over the Lower
Hudson Valley Given poor lapse rates between 700-500 mb and the
absence of stronger wind shear, the coverage and intensity of
storms stands to decrease after sundown.
The more uncertain/unclear element of the forecast comes from a
second area of storms developing well to the west over far western
NY. This is associated with a bit more apparent mid-level trough in
far southern Ontario. Most guidance shows this activity weakening as
it nears our western counties later tonight (after 9 PM) and
instability also is forecast to be weaker as well. Vast majority of
the area otherwise is dry, although stratus and fog are likely to re-
develop along the south coast, Cape and Islands.
Lows remain in the lower to mid 70s tonight and it will still be
quite muggy, offering little relief.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
400 PM Update:
Tuesday and Tuesday Night:
Tuesday is essentially a persistence type forecast. Heat and
humidity will continue to be the main story on Tuesday, with
heat advisories continuing. It looks at though Tuesday could be
the hottest stretch in terms of heat indices with values around
the upper 90s to lower 100s away from the South Coast, Cape and
Islands. Otherwise, morning low clouds and fog along the South
Coast, Cape and Islands should disperse early in the morning,
with several hours of full sun expected. Daytime highs in the
lower to middle 90s.
Still a risk for another round of thunderstorms and some of
those may become strong too as another weak disturbance around
the broader cyclonic flow aloft to our northwest rotates
through. While areas north and west of I-95 seem more favored
for another round of thunderstorms, latest high res models show
some loose consensus with storms arriving later in the day than
today. Details regarding the location and timing of this
disturbance aloft as well as any/additional triggering
mechanisms for storms is still uncertain with storms now
ongoing. There certainly could be changes regarding the timing
and development pending those details, but it is difficult to
provide those specifics with any degree of confidence.
We should see decreasing trends in storm coverage and intensity
into the evening hours, with stratus along the South Coast of
RI and MA again as we get deeper into the evening hrs, with lows
in the low to mid 70s.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Key Points...
* One more day of dangerous heat and humidity Wed
* Scattered showers and thunderstorms late Wed/Wed night
* Relief from heat and humidity Thu/Fri/Sat with seasonable
temperatures
Wednesday and Wednesday night...
One more day of dangerous heat and humidity is on tap ahead of an
approaching cold front. Current timing places this front close to
southern New England during peak heating Wednesday afternoon and
evening, leading to a risk for showers and thunderstorms. The
timing is not yet certain, and some changes may be needed with later
forecasts. CSU machine learning probabilities still highlight a wind
threat as the primary concern. Some question as to how long past
sunset any thunderstorms may linger, but showers are expected to
persist into Wednesday night.
Thursday through Sunday...
Some showers may linger into the first part of Thursday depending on
the timing of the cold front. Otherwise, high pressure building in
from the midwest behind the cold front will result in significant
relief from the heat and humidity with mainly rain-free conditions
Friday through Sunday.
Temperatures are expected to drop to near to slightly above normal
levels, especially Friday, before starting to slowly rise this
weekend into early next week. Dew points are expected to fall to
much more comfortable levels across the interior, but may still be
closer to higher humidity along the immediate coast.
&&
.AVIATION /20Z MONDAY THROUGH SATURDAY/...
Forecast Confidence Levels:
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
18z TAF Update:
Through 00z Tuesday: High confidence.
VFR for most, although potential for SHRA/TS mainly within a few
miles on either side of Interstate 90 from 19-00z. Included
VCTS at BOS, BED, ORH, BAF and BDL where confidence is the
greatest on storms nearby, and will proactively amend if a
direct hit. Risk for TS is more conditional at PVD and left out
for now. SW winds around 10-12 kt with gusts 20-25 kt.
Tonight: High confidence in trends though moderate on timing.
Any TS should dissipate shortly after sundown. We do have to
watch storm activity now developing over far western NY for the
western airports after 03z Tue but would be in a weakened state
if it makes it this far east at all. Otherwise generally VFR,
though IFR-LIFR anticipated again tonight for the Cape airports.
SW winds around 10 kt.
Tuesday and Tuesday Night: High confidence.
Any IFR-LIFR over the south coast, Cape and Islands erodes by
mid morning (~12-15z) with generally VFR conditions. There is
another risk for SHRA/TS again Tue aftn to early night, with
perhaps a better chance from ORH westward, but left out of the
TAFs due to lower confidence on development and coverage.
Weakening after sundown with generally VFR conditions, although
stratus and fog at sub-VFR levels again expected for the Cape
and Islands. SW winds around 10 kt.
KBOS TAF...High confidence in TAF, moderate on storm timing.
VFR, though potential for TS in the 19-23z Mon timeframe. Will
AMD if a direct hit but included VCTS for that 19-23z timeframe.
Risk should end by 00z Tue with VFR anticipated tonight and Tue.
Possible SHRA/TS again on Tue but left out of the TAF due to low
confidence. SW winds around 10-12 kt this afternoon with gusts
to 24 kt, gusts ease after sundown then re-develop again Tue.
KBDL TAF...High confidence in TAF, moderate on storm timing.
VFR, though potential for TS in the 18-23z Mon timeframe. Will
AMD if a direct hit but included VCTS in 18-23z timeframe. Risk
should end by 00z Tue with VFR anticipated tonight and Tue.
Possible SHRA/TS again on Tue but left out of the TAF due to low
confidence. SW winds around 10-12 kt this afternoon with gusts
to 24 kt, gusts ease after sundown then re- develop again Tue.
Outlook /Wednesday through Saturday/...
Wednesday through Wednesday Night: Mainly VFR, with local MVFR
possible. Breezy. Chance SHRA, slight chance TSRA.
Thursday: VFR. Chance SHRA.
Thursday Night through Saturday: VFR.
&&
.MARINE...
Forecaster Confidence Levels:
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
Tonight through Tuesday Night: High confidence.
A ridge of high pressure off the Atlantic coast will continue
to result in persistent SW winds across the waters through Tue
night. Small craft advisories remain in effect for portions of
the nearshore waters through this afternoon, and may be needed
again for Tue in the same areas.
There is a risk for thunderstorms on the northeastern waters
through sundown. The other issue will be overnight and early
morning fog with the focus across the southern waters.
Outlook /Wednesday through Saturday/...
Wednesday: Low risk for Small Craft Advisory winds with gusts
up to 25 kt. Local rough seas. Slight chance of rain showers.
Wednesday Night: Winds less than 25 kt. Local rough seas. Rain
showers likely, slight chance of thunderstorms.
Thursday: Winds less than 25 kt. Local rough seas. Chance of
rain showers, isolated thunderstorms.
Thursday Night: Winds less than 25 kt. Areas of seas
approaching 5 ft. Slight chance of rain showers.
Friday: Winds less than 25 kt. Seas locally approaching 5 ft.
Friday Night through Saturday: Winds less than 25 kt.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 8 PM EDT Wednesday for CTZ002>004.
Air Quality Alert from 11 AM to 11 PM EDT Tuesday for CTZ002.
MA...Heat Advisory until 8 PM EDT Wednesday for MAZ003>007-010>019-
026.
Heat Advisory until 8 PM EDT Tuesday for MAZ020-021.
RI...Heat Advisory until 8 PM EDT Wednesday for RIZ001>005.
Heat Advisory until 8 PM EDT Tuesday for RIZ006-007.
MARINE...Small Craft Advisory until 7 PM EDT this evening for
ANZ231>234-254.
&&
SYNOPSIS...Belk/Loconto
NEAR TERM...Loconto
SHORT TERM...Loconto
LONG TERM...Belk
AVIATION...Belk/Loconto
MARINE...Belk/LocontoThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 2:44 AM EDT | Small Craft Advisory | BOX | 16 hr | |
| Jul 15, 3:17 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Hampden, Hampshire, Worcester | 22 min |
| Jul 15, 4:19 PM EDT | Special Marine Warning | BOX | 56 min | |
| Jul 15, 5:17 PM EDT | Special Marine Warning | BOX | 58 min | |
| Jul 15, 6:09 PM EDT | Special Marine Warning | BOX | 66 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.